Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2018, 6:08 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 6:08 PM MDT (00:08 UTC)
- Expired
- Jul 2, 2018, 7:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:10 PM MDT | HAIL 1 | 7 Se Schefield, ND | CORRECTS PREVIOUS HAIL REPORT FROM 7 SE SCHEFIELD. LOTS OF HAIL RANGING FROM NICKELS TO QUARTERS. |
| Jul 2, 6:16 PM MDT | HAIL 1 | 6 Se Schefield, ND | CORRECTS PREVIOUS HAIL REPORT FROM 6 SE SCHEFIELD. HAIL LASTED FOR ABOUT 15 MINUTES. LARGEST HAIL WAS AROUND QUARTER SIZE, POSSIBLY HALF DOLLAR. TIME ESTIMATED ON RADAR. MANY TREES AND CROPS STRIPPED AND DESTROYED. |
| Jul 2, 6:35 PM MDT | HAIL 1.25 | 10 Se Lefor, ND | LOTS OF PEA TO QUARTER SIZE HAIL. A FEW HAIL STONES WERE SLIGHTLY LARGER THAN A QUARTER. HAIL LASTED FOR 5 MINUTES. |
| Jul 2, 7:16 PM MDT | HAIL 1 | 6 Se Schefield, ND | HAIL LASTED FOR ABOUT 15 MINUTES. LARGEST HAIL WAS AROUND QUARTER SIZE, POSSIBLY HALF DOLLAR. TIME ESTIMATED ON RADAR. MANY TREES AND CROPS STRIPPED AND DESTROYED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
300
WUUS53 KBIS 030008
SVRBIS
NDC041-089-030115-
/O.NEW.KBIS.SV.W.0157.180703T0008Z-180703T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
608 PM MDT MON JUL 2 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northern Hettinger County in southwestern North Dakota...
Southeastern Stark County in southwestern North Dakota...
* Until 715 PM MDT.
* At 608 PM MDT, a severe thunderstorm was located 8 miles east of
New England, or 21 miles south of Dickinson, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Hettinger and southeastern Stark Counties, including the
following locations... Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4653 10283 4671 10283 4682 10212 4637 10215
TIME...MOT...LOC 0008Z 276DEG 20KT 4658 10269
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON5 follow-up statements
082
WWUS53 KBIS 030019
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT MON JUL 2 2018
NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
619 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...
At 618 PM MDT, a severe thunderstorm was located 10 miles north of
Regent, or 19 miles northwest of Mott, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 10279 4667 10275 4682 10212 4637 10215
TIME...MOT...LOC 0018Z 276DEG 20KT 4657 10261
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON516
WWUS53 KBIS 030019 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
619 PM MDT MON JUL 2 2018
NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
619 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...
At 619 PM MDT, a severe thunderstorm was located 10 miles north of
Regent, or 18 miles northwest of Mott, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 10279 4667 10275 4682 10212 4637 10215
TIME...MOT...LOC 0019Z 276DEG 20KT 4657 10260
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON122
WWUS53 KBIS 030030
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
630 PM MDT MON JUL 2 2018
NDC041-089-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-Stark ND-
630 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER AND SOUTHEASTERN STARK COUNTIES...
At 629 PM MDT, a severe thunderstorm was located 7 miles north of
Regent, or 15 miles northwest of Mott, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger and southeastern Stark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4650 10267 4665 10263 4674 10213 4637 10215
TIME...MOT...LOC 0029Z 293DEG 21KT 4653 10255
HAIL...2.00IN
WIND...60MPH
$$
HAMILTON144
WWUS53 KBIS 030040
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
640 PM MDT MON JUL 2 2018
NDC089-030050-
/O.CAN.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Stark ND-
640 PM MDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern North Dakota.
LAT...LON 4648 10258 4663 10259 4663 10214 4637 10215
TIME...MOT...LOC 0040Z 282DEG 25KT 4653 10243
$$
NDC041-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-
640 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER COUNTY...
At 640 PM MDT, a severe thunderstorm was located 9 miles northeast of
Regent, or 11 miles northwest of Mott, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4648 10258 4663 10259 4663 10214 4637 10215
TIME...MOT...LOC 0040Z 282DEG 25KT 4653 10243
HAIL...1.75IN
WIND...60MPH
$$
HAMILTON538
WWUS53 KBIS 030057
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
657 PM MDT MON JUL 2 2018
NDC041-030115-
/O.CON.KBIS.SV.W.0157.000000T0000Z-180703T0115Z/
Hettinger ND-
657 PM MDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN HETTINGER COUNTY...
At 656 PM MDT, a severe thunderstorm was located 10 miles north of
Mott, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Hettinger County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4650 10243 4663 10246 4663 10214 4642 10215
TIME...MOT...LOC 0056Z 280DEG 22KT 4652 10226
HAIL...1.50IN
WIND...60MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:52 PM MDT, 16 minutes earlier.
Area forecast discussion, Jul 2, 5:52 PM MDT, 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 652 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 631 PM CDT Mon Jul 2 2018 No major changes needed for this update. Just tweaked my precipitation chances through 06z based on the latest observations, trends, and high resolution guidance. Scattered showers and isolated thunderstorms have begun to develop along a line from just south of Belfield to just south of New Salem. While storms are in a favorable environment to become severe (MLCAPE greater than 1000 J/kg and effective shear ranging from 50 to 55 knots) they are having a bit of a tough time organizing, possibly due to some capping still observed on the 00z Bismarck sounding. A couple of these storms should eventually be able to overcome the cap and have the possibility to develop into supercells capable of damaging winds and large hail. Lack of better low level moisture and relatively high LCLs will keep any tornado risk at a minimum. Storm coverage also should remain fairly isolated due to neutral to slightly rising heights through 06z. A compact vort max will move into western North Dakota around 06z, likely sparking more widespread convection across the west and central. && .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Jul 2 2018 A trough continues to develop across the Pacific Northwest, creating southwest flow aloft over the Dakotas by tonight. The first in a series of upper level waves in the southwest flow aloft should move into the Dakotas this evening, continuing later tonight with even an even stronger wave. In response, lee cyclogenesis is forecast to develop this evening, while a low level jet develops through the central Plains east of the surface low. This will increase low level humidity with dewpoints rising into the lower to mid 60s in south central ND. A warm front will continue to lift north today and eventually stall out around the ND/SD border. The short-term models have been consistent in developing some isolated cells late this afternoon across central North Dakota in response to an approaching upper level short-wave trough and diurnal heating. Then, later tonight a complex of storms may develop and march across southern North Dakota in response to another upper level wave and increasing low- level jet. The Storm Prediction Center has placed the southern half of North Dakota in a "Slight Risk" for severe weather. While the best instability should be just south of the ND/SD border, there will likely be ample shear and forcing for stronger storm development and maintenance. At this time it appears hail around quarter size and wind gusts to 60 mph are the main threats. .LONG TERM...(Tuesday night through Monday) Issued at 146 PM CDT Mon Jul 2 2018 Main concerns for the long term are chances for thunderstorms Tuesday through Wednesday afternoon, some of which may be severe. The severe weather parameters are even stronger for Tuesday and Tuesday night. The western upper level trough deepens over the Rockies Tuesday with a closed low becoming established over Alberta/Saskatchewan/Montana, continuing the upper level impulses streaming northeastward into the northern Plains. The surface warm frontal boundary becomes more well established from southwestern South Dakota to northeastern North Dakota as the surface low deepens over Colorado. CAPE values rise to 2000-4000 J/kg in south central and eastern ND Tuesday through Wednesday afternoon. Tuesday night the strongest upper level waves move northeast across North Dakota as the upper low begins lifting northeast ward into Saskatchewan. The Storm Prediction Center has placed south central and southeastern North Dakota in a "Slight Risk" for severe weather for the Tuesday morning through Tuesday night period. On Wednesday (July 4th), a cold front moves east across North Dakota. The chance for severe thunderstorms continues Wednesday with high CAPE and shear across the James Valley. The cold front is forecast to reach the Red River Valley by late afternoon, thus the threat of showers and thunderstorms should be over by Wednesday afternoon over western ND and be over by Wednesday evening in the James Valley. Thursday through Saturday, an upper level western ridge builds behind the exiting of the strong upper low, and this ridge expands into the Plains. This should result in a shower and thunderstorm- free period with a warming trend. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon Jul 2 2018 Scattered showers and isolated thunderstorms will be possible this evening and tonight across the southern third of the state. One cluster of storms was developing just south of KDIK. This activity should drift east southeast through the night before another wave of showers and thunderstorms will enter the state from Montana around or after 06z Tuesday. These showers and storms will likely be more widespread across the west and central and last well into the early afternoon hours on Tuesday. Winds will remain generally light and variable outside of any thunderstorm activity, and VFR conditions will prevail with a chance for some MVFR ceilings across KBIS/KDIK/KJMS late in the period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...AJ LONG TERM...AJ AVIATION...ZH
Hazardous weather outlook, Jul 2, 5:30 PM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 630 PM CDT Mon Jul 2 2018 NDZ017>023-025-031>037-040>048-050-051-032330- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 630 PM CDT Mon Jul 2 2018 /530 PM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Strong to severe thunderstorms are possible across the southern two-thirds of North Dakota tonight. Possible hazards are hail to golf ball size and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southern North Dakota tonight. NDZ001>005-009>013-032330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 630 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight, mainly after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across south central and southeast North Dakota Tuesday. ZH
In the hours before
Special weather statement, Jul 2, 6:02 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Bismarck ND 602 PM MDT MON JUL 2 2018 NDZ033-041-030045- Hettinger ND-Stark ND- 602 PM MDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND SOUTHEASTERN STARK COUNTIES UNTIL 645 PM MDT... At 601 PM MDT, a strong thunderstorm was located 6 miles northeast of New England, or 18 miles south of Dickinson, moving east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... New England, Schefield and Lefor. LAT...LON 4652 10287 4669 10291 4680 10229 4648 10225 TIME...MOT...LOC 0001Z 261DEG 16KT 4662 10279 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:02 PM MDT | Special Weather Statement | BIS | Stark | 43 min |
| Jul 2, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 54 min |
| Jul 2, 7:23 PM MDT | Special Weather Statement | BIS | Morton | 37 min |
| Jul 2, 7:53 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 67 min |
| Jul 2, 8:18 PM MDT | Special Weather Statement | BIS | Morton | 27 min |
| Jul 2, 8:42 PM MDT | Special Weather Statement | BIS | Burleigh | 48 min |
| Jul 2, 9:35 PM MDT | Special Weather Statement | BIS | Burleigh | 40 min |
| Jul 2, 10:58 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| Jul 2, 11:45 PM MDT | Special Weather Statement | BIS | Dunn, McKenzie | 45 min |
| Jul 3, 12:10 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 65 min |
| Jul 3, 12:12 AM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 63 min |
| Jul 3, 12:37 AM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 53 min |
| Jul 3, 1:18 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Billings, Bowman, Hettinger, Slope, Stark | 57 min |
| Jul 3, 2:15 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton, Sioux, Stark | 60 min |
| Jul 3, 2:51 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 54 min |
| Jul 3, 3:12 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Burleigh, Grant, Morton, Sioux | 63 min |
| Jul 3, 4:03 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Morton, Sioux | 57 min |
| Jul 3, 4:30 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, McIntosh, Stutsman | 60 min |
| Jul 3, 5:13 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh, Stutsman | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.